Alert archive / Wisconsin / Tornado Warnings in 2024
Tornado Warning 55, NWS Milwaukee, WI
NWS Milwaukee, WI issued this tornado warning at Aug 5, 2024, 7:33 PM CDT for Green County, Rock County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2024, 7:33 PM CDT (00:33 UTC)
- Expired
- Aug 5, 2024, 8:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Green County, WI, Rock County, WI
The radar
The Milwaukee radar (KMKX), 85 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 5:52 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
819
WFUS53 KMKX 060033
TORMKX
WIC045-105-060115-
/O.NEW.KMKX.TO.W.0055.240806T0033Z-240806T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Milwaukee/Sullivan WI
733 PM CDT Mon Aug 5 2024
The National Weather Service in Milwaukee/Sullivan has issued a
* Tornado Warning for...
Southeastern Green County in south central Wisconsin...
Southwestern Rock County in south central Wisconsin...
* Until 815 PM CDT.
* At 732 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lake Summerset, or 8 miles south of Brodhead,
moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Newark and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4250 8953 4257 8953 4262 8925 4250 8921
TIME...MOT...LOC 0032Z 252DEG 13KT 4250 8944
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
SHEPPARD2 follow-up statements
507
WWUS53 KMKX 060055
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
755 PM CDT Mon Aug 5 2024
WIC045-105-060115-
/O.CON.KMKX.TO.W.0055.000000T0000Z-240806T0115Z/
Green WI-Rock WI-
755 PM CDT Mon Aug 5 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN GREEN AND SOUTHWESTERN ROCK COUNTIES...
At 753 PM CDT, a confirmed tornado was located near Lake Summerset,
or 8 miles south of Brodhead, moving east at 15 mph.
HAZARD...Damaging tornado.
SOURCE...Public confirmed tornado. At 731 PM a tornado was reported
2 miles northwest of Lake Summerset.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Newark and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4250 8945 4257 8942 4262 8925 4250 8921
TIME...MOT...LOC 0053Z 261DEG 13KT 4250 8938
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
SHEPPARD480 WWUS53 KMKX 060109 SVSMKX Severe Weather Statement National Weather Service Milwaukee/Sullivan WI 809 PM CDT Mon Aug 5 2024 WIC045-105-060117- /O.EXP.KMKX.TO.W.0055.000000T0000Z-240806T0115Z/ Green WI-Rock WI- 809 PM CDT Mon Aug 5 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN GREEN AND SOUTHWESTERN ROCK COUNTIES WILL EXPIRE AT 815 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until midnight CDT for south central Wisconsin. LAT...LON 4250 8945 4257 8942 4262 8925 4250 8921 TIME...MOT...LOC 0107Z 252DEG 13KT 4252 8931 $$ SHEPPARD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Aug 5, 3:18 PM CDT, 4 hours 15 minutes earlier. Its key messages:
- Widespread showers and thunderstorms tonight into Tuesday morning prompting the issuance of a Flood Watch for the potential of flash flooding. Some of the thunderstorms may also become severe with damaging winds and large hail.
- Building waves and gusty northeast winds will create hazardous swimming conditions along Lake Michigan beaches tonight through Tuesday night.
- Drier and cooler summer conditions for mid week.
Area forecast discussion, Aug 5, 3:18 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
318 PM CDT Mon Aug 5 2024
.KEY MESSAGES...
- Widespread showers and thunderstorms tonight into Tuesday
morning prompting the issuance of a Flood Watch for the
potential of flash flooding. Some of the thunderstorms may
also become severe with damaging winds and large hail.
- Building waves and gusty northeast winds will create hazardous
swimming conditions along Lake Michigan beaches tonight
through Tuesday night.
- Drier and cooler summer conditions for mid week.
&&
.SHORT TERM...
Issued 318 PM CDT Mon Aug 5 2024
Tonight and Tuesday:
The cold front this morning continued it trek southward until it
had passed the state line before stalling. That is where the
current stationary frontal boundary remains through this
afternoon. The low pressure system currently in central Plains
is gradually moving into northwestern IA. Our upper level
trough/support is also lining up well in the northern Plains.
With all three of these features behaving there are not any
major changes to the forecast outside of adding Iowa County to
the Flood Watch.
A well organized mid level frontogenesis band is expected to set
up across portions of central and southern Wisconsin this
evening through Tuesday morning. This will be the focus point
for the more widespread and heavy rain that is overshooting the
surface boundary. With high PWATs around 1.5-2 inches over the
state through Tuesday morning, the environment is primed for
some heavy rain. Storm motion will be pretty fast for a
traditional Flooding setup which favors slower moving systems,
however duration of rainfall and signals for training storms are
solid.
As for the strong to severe thunderstorm risk, the CAPE
gradient is clipping the southwest corner of the forecast area.
CAPE quickly falls off as you head northeast from Dubuque.
MLCAPE is around 1000 to 1500 across far southern and
southwestern WI this afternoon. This could increase slightly
more with the partly clear skies for areas south and west of
Madison. Sfc based CAPE is lower in comparison which is more
closely tied to the front. This tracks with the elevated nature
of convection expected. The best chances for anything to become
surface based in Wisconsin will be across our three southwestern
counties, Lafayette, Green, and Iowa. Given the distance from
the stationary front these chances are very low around 10% or
less. But those will be the areas to watch for any wiggling of
the sfc front. This will also be the area with any potential for
tornadoes. The chances are very low and entirely conditional on
if storms can become surface based. The ability for storms to
become surface based will depend on the frontal boundary. The
major detriment to this will be the cloud bases being a bit
high around 1000 m AGL. Otherwise the main threats will be hail
and winds. The strong to severe thunderstorm window of risk will
likely start at its earliest around 4 PM in the west and
continue to around midnight, where the flooding threat begins to
pick up.
Rain and storms are expected to continue into Tuesday morning
and possibly the afternoon for far eastern areas. Much cooler
temperatures are expected Tuesday with the north winds and cold
air advection kicking in.
Patterson
&&
.LONG TERM...
Issued 318 PM CDT Mon Aug 5 2024
Tuesday night through Monday:
High pressure is expected to move into the northern Great Lakes
Region and Canada Tuesday night. This high pressure system is
expected to traverse the region heading eastward and exciting by
Wednesday night. Dry and quiet conditions are expected through mid-
week. The northeasterly winds and cold air advection that will
be in full force Tuesday is expected to decrease Tuesday night.
Looking ahead to the end of the work week and into the weekend,
extended guidance continues to show an upper level trough swinging
through southern Canada and the Great Lakes Region. There are still
some discrepancies on timing and location with the GFS being
the most aggressive with the southern track pattern. The rest of
the guidance take a more zonal west to east trough that stays
further north. With the more west to east trough being the
dominant pattern, this has been reflected in the POPS with 0%
chance through the weekend holding out. The better chances for
rain will be across far northern Wisconsin and the U.P. of
Michigan. Pleasant summer high temperatures in the 70s are
expected through the weekend under this pattern. Will have to
keep an eye on any shortwaves that try to move through the flow
as this could introduce some low chance (10-20%) POPs from time
to time, but again expect things to stay dry.
Patterson
&&
.AVIATION...
Issued 318 PM CDT Mon Aug 5 2024
MVFR to VFR ceilings are expected through this afternoon.
Ceilings around 1-2 kft are expected to lift to 4-6 kft for a few
hours yet this afternoon and into the early evening hours. Tonight
into Tuesday morning MVFR to LIFR conditions are expected. Showers
and storms overnight will lead to widespread MVFR to IFR ceilings
around 800ft to 2 kft. Moderate to heavy rainfall is expected to
drop visibilites to 1-3 SM. Localized visibilities with the heaviest
rainfall could drop as low as LIFR conditions.
The rainfall is expected to linger into Tuesday morning especially
for the eastern terminals. Any rain that lingers through the morning
hours is expected to be lighter. Skies are expected to gradually
clear from north to south Tuesday afternoon.
Northeast winds will become easterly tonight for a couple hours
before returning to northeasterly Tuesday. Winds will increase
slightly becoming breezy with gust of 20-25 kts possible this
evening. Winds will weaken again Tuesday afternoon/evening.
Patterson
&&
.MARINE...
Issued 318 PM CDT Mon Aug 5 2024
Modest north to northeast winds are expected to persist across
Lake Michigan as a low pressure system around 29.7 inches moves
from Iowa to Indiana tonight into Tuesday evening. The Breezy
winds and build waves are expected over the central and southern
portions of the lake. Scattered thunderstorms are expected this
evening becoming widespread overnight tonight through Tuesday
morning.
Tuesday night into Wednesday a broad area of high pressure
around 30.1 inches will set up over the northern Great Lakes
Region. This high pressure system will begin exiting to the east
Thursday. Lighter winds are expected through this period.
Due to the building waves and northeast winds, a Small Craft
Advisory is in effect through Tuesday night.
Patterson
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement...WIZ052-WIZ060-WIZ066-WIZ071-
WIZ072...9 PM Monday to 1 AM Wednesday.
Flood Watch...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-
WIZ062-WIZ063...10 PM Monday to 7 AM Tuesday.
Flood Watch...WIZ059-WIZ060-WIZ064-WIZ065-WIZ066-WIZ071...1 AM
Tuesday to 10 AM Tuesday.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...9 PM
Monday to 1 AM Wednesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Aug 5, 6:04 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 604 PM CDT Mon Aug 5 2024 WIZ046-047-051-052-056>060-062>072-062315- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 604 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Severe Thunderstorm Watch is in effect until midnight tonight for Iowa, Lafayette, Green, and Rock counties for isolated to scattered thunderstorms with severe winds and large hail. Rainfall will become more widespread tonight. A Flood Watch is in effect for the potential of flash flooding mainly along and north of a line from Lone Rock to Madison to Racine. A high swim risk tonight. A beach hazard statement is in effect for all Lake Michigan Beaches tonight through Tuesday night due to the high waves and onshore winds. .DAYS TWO THROUGH SEVEN...Tuesday through Monday The Flood Watch remains in effect until 10 AM Tuesday for portions of southeast Wisconsin. Moderate to heavy rain and scattered storms could linger into the morning. A beach hazard statement remains in effect for all Lake Michigan Beaches through Tuesday night due to the high waves and onshore winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, but any severe reports will be helpful. LMZ643>646-062315- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 604 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A Small Craft Advisory is in effect tonight through Tuesday night due to persistent northeast winds and building waves. There are chances for thunderstorms today and this evening becoming more widespread late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Monday A Small Craft Advisory remain in effect through Tuesday night due to persistent northeast winds and building waves. Scattered thunderstorms may linger through Tuesday morning. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-062315- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 604 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Scattered thunderstorms are expected this evening becoming more widespread late tonight over the central and southern portions of the lake. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Scattered thunderstorms will linger Tuesday morning over the southern portion of the lake. www.weather.gov/mkx
In the hours before
Special weather statement, Aug 5, 7:00 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
700 PM CDT Mon Aug 5 2024
WIZ067-068-060100-
Green WI-Lafayette WI-
700 PM CDT Mon Aug 5 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LAFAYETTE AND
WESTERN GREEN COUNTIES THROUGH 800 PM CDT...
At 659 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Apple River, or 11 miles south of Darlington,
moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Monroe, Darlington, New Glarus, Argyle, Wiota, South Wayne, Lamont,
Browntown, Gratiot, Woodford, and Jordan Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Wisconsin.
&&
LAT...LON 4251 9017 4264 9022 4283 8962 4250 8958
TIME...MOT...LOC 2359Z 255DEG 13KT 4252 9006
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHEPPARDThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:00 PM CDT | Special Weather Statement | MKX | Green, Lafayette | 60 min |
| Aug 5, 9:29 PM CDT | Special Marine Warning | MKX | 61 min | |
| Aug 5, 11:26 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette, Sauk | 48 min |
| Aug 6, 12:13 AM CDT | Special Weather Statement | MKX | Dane, Green | 32 min |
| Aug 6, 12:41 AM CDT | Special Weather Statement | MKX | Dane | 34 min |
| Aug 6, 1:14 AM CDT | Special Weather Statement | MKX | Jefferson, Rock, Walworth, Waukesha | 61 min |
| Aug 6, 1:21 AM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 24 min |
| Aug 6, 1:50 AM CDT | Special Marine Warning | MKX | 2 hr | |
| Aug 6, 2:03 AM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Racine, Walworth, Waukesha | 42 min |
| Aug 6, 2:42 AM CDT | Special Weather Statement | MKX | Kenosha | 33 min |
Nearby
Tornado Warnings in Wisconsin, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.